Tornadoes · United States · Virginia · 2004

F0 tornado, Clarke County, Virginia, September 8, 2004

This F0 tornado ran 0.3 miles across Clarke County on September 8, 2004, touching down at 5:30 PM EDT and reaching 50 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 8, 2004
Touchdown
5:30 PM EDT (21:30 UTC)
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Clarke County
Touchdown point
39.180, -77.970
Lift-off point
39.180, -77.970
Record number
1744

The warnings

11 minutes of warning. NWS LWX issued a tornado warning for this county at 21:19 UTC, 11 minutes before the tornado touched down, in force until 21:45 UTC.

Issued (UTC)ExpiredProductOffice
21:11 UTC22:00 UTCSevere Thunderstorm WarningLWX
21:19 UTC21:45 UTCTornado WarningLWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Sep 8, 3:30 PM EDT, 2 hours earlier.

Area forecast discussion, Sep 8, 3:30 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT WED SEP 8 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY):
...FLOOD WATCH CONTINUES ACROSS THE ENTIRE FORECAST AREA...
...TORNADO WATCH VALID THROUGH 7:00 PM FOR A PORTION OF THE
FORECAST AREA...

WATER VAPOR LOOP SHOWS DEEP LAYER MOISTURE ACROSS THE MID ATLANTIC
ASSOCIATED WITH THE REMNANTS OF FRANCES...WITH A DRY SLOT
ADVANCING NORTHWARD UP THE EAST COAST FROM THE CAROLINAS. SEVERAL
PROGRESSIVE WAVES ARE MOVING EASTWARD ACROSS THE NORTHERN ROCKIES.
ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL SPLIT FLOW ACROSS THE
WESTERN CONUS...WHILE A SOUTHWEST TO NORTHEAST ORIENTED 80-100KT JET
EXTENDS FROM THE OHIO VALLEY TO THE CANADIAN MARITIMES. 12Z SURFACE
ANALYSIS PLACES THE 1001MB REMNANT LOW OVER EASTERN TENNESSEE. ITS
WARM FRONT EXTENDED EAST ACROSS NORTH CAROLINA...WHILE TROUGHS WERE
NOTED EXTENDING NORTHEAST INTO THE SOUTHERN NEW ENGLAND COAST...AND
ACROSS THE WESTERN APPALACHIAN SLOPES.

DRYING ALOFT WILL CONTINUE OCCUR FROM SOUTH TO NORTH DURING THE
AFTERNOON AND EVENING HOURS...PROVIDING AN OPPORTUNITY FOR LIMITED
SURFACE BASED HEATING. AS A RESULT...PRECIPITATION IS BECOMING MORE
CONVECTIVELY DRIVEN (IN A BANDED STATE). A SOUTHERLY MIDLEVEL JET
ASSOCIATED WITH THE REMNANT CIRCULATION IS JUXTAPOSED WITH SURFACE
BACKED FLOW IN BETWEEN THE SURFACE WARM FRONT AND FIRST
AFOREMENTIONED TROUGH. THIS IS PROVIDING A FAVORABLE WIND FIELD AND
DECREASING STABILITY...IN A THERMODYNAMIC ENVIRONMENT FAVORABLE FOR
TORNADOES (LOW LCL HEIGHTS). THE OBSERVED 0-3KM STORM RELATIVE
HELICITY OF 433 M2/S2 ON THE 18Z IAD RAOB EMPHASIZES THE FAVORABLE
LOW LEVEL SHEAR.

CONVECTIVE CELLS WILL REMAIN HEAVY RAIN PRODUCERS (WITH AN OBSERVED
2.21 PRECIPITABLE WATER VALUE OBSERVED ON THE 18Z KIAD
RAOB)...WHILE TRAINING MAY OCCUR IN BANDS. THEREFORE...A FLOOD RISK
REMAINS ACROSS THE FORECAST AREA AND THE WATCH WILL REMAINED
UNCHANGED. THE NEXT SHIFT WILL BE ABLE TO REEVALUATE AND MAY BE ABLE
TO LOWER THE WATCH AS THE DEPTH OF THE CONVECTIVE ACTIVITY DECREASES
DURING THE LATE EVENING.

WINDS MAY BECOME A BIT GUSTY (20-25 MPH) TOMORROW AS HIGHER WINDS
JUST OFF THE SURFACE MIX DOWN.

&&

.AVIATION: CLOUD BASES WILL CONTINUE TO FLUCTUATE AROUND CONVECTIVE
ACTIVITY...BUT TREND SHOULD BE FOR BASES TO LOWER AS CONVECTIVE
ACTIVITY WANES THIS EVENING. VISIBILITIES WILL FLUCTUATE NEAR
SHOWERS AND THUNDERSTORMS. WINDS MAY GUST TOMORROW AROUND 20-25KT
MIXING HIGHER WINDS TOWARDS THE SURFACE.

&&

.MARINE: WINDS WILL BECOME SOUTHERLY AND INCREASE TO SMALL CRAFT
RANGE OVERNIGHT. THIS WILL ALSO ALLOW WATER LEVELS TO INCREASE TO
ABOUT 1-2 FEET ABOUT NORMAL (LEVELS ARE ABOUT 0.5 FEET ABOVE NORMAL
CURRENTLY). WINDS AND WAVES HIGHER NEAR THUNDERSTORMS.

&&

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
REMAINS OF TROPICAL DEPRESSION FRANCES WILL BE NORTH OF THE REGION
AND MOVING AWAY. A FEW CONVECTIVE SHOWERS MAY LINGER INTO THE EARLY
EVENING IF WE BREAK OUT WI SOME SUNSHINE DURING THE AFTERNOON AND
DESTABILIZE LOWER ATMOSPHERE. BUT WILL ONLY GO 30 POPS EARLY...WI
DECREASING POPS QUICKLY AFTER SUNSET.

THEN WEAK SFC HIGH PRESSURE BUILDS IN FROM THE WEST FRIDAY AND
SATURDAY BRINGING PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS. A
WEAK TROUGH IS PROGGED TO MOVE THROUGH THE REGION SUNDAY. WEAK COLD
FRONT IS ASSOCIATED WITH THIS TROUGH AND SO WILL KEEP A SLT CHC OF
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. HIGH PRESSURE FROM
CENTRAL CANADA WI BUILD IN MONDAY AND TUESDAY FOR DRY WEATHER AND
HIGHS SLIGHTLY BELOW NORMAL.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THURSDAY FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY.

&&

SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: ND
Hazardous weather outlook, Sep 8, 11:31 AM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT WED SEP 8 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1131 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
THE REMNANTS OF FRANCES WILL MOVE NORTHEAST ALONG THE WESTERN SPINE
OF THE APPALACHIANS TODAY INTO THURSDAY...AND WILL PRODUCE LOCALLY
HEAVY RAINFALL. 2 TO 4 INCHES OF RAIN ARE EXPECTED THROUGH THURSDAY
MORNING FROM THE FOOTHILLS WESTWARD. LOCALLY HIGHER TOTALS ARE
POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS AND AT HIGHER
ELEVATIONS. A FLOOD WATCH IS IN EFFECT AREA WIDE THROUGH THURSDAY.

AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE
APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE
ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND
WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE
AND WASHINGTON METRO AREA. FRANCES HAS A HISTORY OF PRODUCING SHORT
LIVED TORNADOES IN THE CAROLINAS YESTERDAY.

TIDES ALONG THE CHESAPEAKE BAY AND ITS ESTUARIES WILL INCREASE TO 1
TO 2 FEET ABOVE NORMAL TONIGHT. THIS MAY PRODUCE WATER LEVELS NEAR
BANKFULL DURING TIME OF HIGH TIDE IN LOW LYING SPOTS OF ALEXANDRIA
VIRGINIA...SIMILAR TO WHAT OCCURRED MONDAY NIGHT.

.DAY TWO THROUGH SEVEN...
IF ANY FLOODING DEVELOPS...IT MAY LINGER INTO THURSDAY. HEAVY RAIN
IS EXPECTED TO TAPER OFF THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED
THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

ROGOWSKI

In the hours before

Local storm report, Sep 8, 2:33 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TORNADO          BEALETON                38.57N 77.76W
09/08/2004                   FAUQUIER           VA   FIRE DEPT/RESCUE

            LAW ENFORCEMENT REPORTED A TORNADO TOUCHDOWN WITH DAMAGE
            TO GREENHOUSES NEAR BEALETON.

&&

MANNING
Local storm report, Sep 8, 2:37 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          2 S WARRENTON           39.69N 77.78W
09/08/2004                   WASHINGTON         MD   EMERGENCY MNGR

            TREES DOWN

&&

AW
Local storm report, Sep 8, 2:41 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          2 S WARRENTON           38.69N 77.80W
09/08/2004                   FAUQUIER           VA   EMERGENCY MNGR

            TREES DOWN

&&

AW
Local storm report, Sep 8, 2:58 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          RIPLEY                  38.54N 77.08W
09/08/2004                   CHARLES            MD   EMERGENCY MNGR

            TREES AND WIRES DOWN - 1 1/2 MILE PATH LENGTH

&&

AW
Local storm report, Sep 8, 4:38 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          PASSAPATANZY            38.30N 77.31W
09/08/2004                   KING GEORGE        VA   LAW ENFORCEMENT

            MULTIPLE REPORTS FROM MULTIPLE TOWNS IN KING GEORGE
            COUNTY

&&

AW
Local storm report, Sep 8, 5:10 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          3 NNE GARRISONVILLE     38.52N 77.41W
09/08/2004                   STAFFORD           VA   TRAINED SPOTTER

            TORNADO ON THE GROUND AT CRYSTAL LAKE MHP WITH MINOR
            DAMAGE.

&&

JD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

9.5 hours before the tornado, 55 km from the path. September 8, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 188 joules per kilogram, CIN -3, lifted condensation level 490 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 57 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
219 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

2.5 hours after it, 55 km from the path. September 9, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 622 joules per kilogram, CIN -2, lifted condensation level 605 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 311 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
1030 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.9
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Sterling radar (KLWX), 47 km away, was scanning. The volume nearest the touchdown began at 21:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of September 8, 2004

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 84:55 AM EDTF0Hoke, NC0.550
September 88:30 AM EDTF0Northampton, NC3.0100$10,000
September 811:25 AM EDTF0Moore, NC0.525
September 811:30 AM EDTF0Lee, NC0.550
September 812:45 PM EDTF0Orange, NC0.525
September 812:58 PM EDTF1Charles, MD5.0150$70,000
September 81:20 PM EDTF0Harnett, NC0.525
September 82:05 PM EDTF0King William, VA1.0100$10,000
September 82:20 PM EDTF2Fauquier, VA1.5200$500,000
September 82:30 PM EDTF1Fauquier, VA0.8100$10,000
September 82:57 PM EDTF1Culpeper, VA0.3100$50,000
September 83:25 PM EDTF1Caroline, VA17.8300$40,000
September 84:18 PM EDTF0Stafford, VA5.5150$300,000
September 84:30 PM EDTF0Buckingham, VA0.833
September 85:05 PM EDTF0Fauquier, VA0.3100$2,000
September 85:40 PM EDTF0Amelia, VA0.550$2,000
September 85:40 PM EDTF0Fluvanna, VA1.0100$10,000
September 86:40 PM EDTF0Orange, VA0.350$10,000
September 87:15 PM EDTF0Chesterfield, VA0.550$2,000
September 88:20 PM EDTF0City of Richmond, VA0.750$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.